The sildenafil nitrate interaction is a very well known drug interaction. Use of these medications together is not recommended due to a substantial risk of significant low blood pressure.
So what do we do in a patient with erectile dysfunction who may be taking nitrates for angina? It is a tough question and in patients who are seeking help in managing erectile dysfunction, the first place to look as a clinical pharmacist would be to the patients’ other medications.
Many patients on nitrates also might have several other issues going on at the same time. I would look at the medication list and recognize if the patient has hypertension and is being managed with meds, there are many medications that are commonly used for high blood pressure that could contribute to erectile dysfunction. The two most common examples of drugs that can exacerbate erectile dysfunction are beta-blockers and thiazide diuretics.
Other diagnoses to think about include BPH, chronic pain, and mental health disorders. If patients have these other conditions, remember that many of the medications used in these conditions may also cause erectile dysfunction. 5-alpha reductase inhibitors, TCA’s, SSRI’s, SNRI’s, and chronic opioids all can potentially contribute to ED.
As a pharmacist, it is always critical to think about other medications that may worsen a condition before seeking to add a new medication. This is one strategy to avoid the potentially dangerous sildenafil nitrate interaction.
Enjoy the blog? So do over 5,000 Meded101.com subscribers. Follow the blog and get a free educational gift!
What is the thought progression after the meds are identified?